Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 113, NWS Honolulu, HI

March 31, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 31, 2006, 11:52 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2006, 11:52 AM HST (21:52 UTC)
Expired
Mar 31, 2006, 2:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Mar 31, 12:30 PM HSTFLASH FLOODMakiki, HIMAKIKI STREAM OVERFLOWED NEAR FERN ST PRODUCING 3 TO 4 FT DEEP WATER NEAR MOKU PL.
Mar 31, 1:00 PM HSTFLASH FLOODManoa, HIMANOA STREAM OVERFLOWED AT THE WOODLAWN ST. BRIDGE
Mar 31, 1:30 PM HSTFLASH FLOODHonolulu, HIHONOLULU ADVERTISER REPORTED THE CLOSURE OF KAHALA MALL DUE TO FLOODING AT 130 PM. AN OFF-DUTY NWS EMPLOYEE ALSO REPORTED THE INCIDENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 312157
FFWHFO
HIC003-010045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1152 AM HST FRI MAR 31 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 245 PM HST

* AT 1149 AM HST...RADAR SHOWED HEAVY RAIN OVER EAST AND CENTRAL  
  OAHU SPREADING WEST NORTHWESTWARD AT 15 MILES PER HOUR. ADDITIONAL 
  HEAVY RAIN WILL MOVE OVER OAHU FROM THE SOUTHEAST OVER THE NEXT 
  SEVERAL HOURS.  THIS IS A VERY DANGEROUS SITUATION.

* THIS WARNING COVERS ALL COMMUNITIES ON OAHU.

THIS FLASH FLOOD WARNING REPLACES AND EXPANDS THE PRE-EXISTING 
WARNING THAT WAS IN EFFECT FOR THE ISLAND OF OAHU.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 245 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2124 15814 2123 15763 2141 15763 2175 15800
      2158 15829

$$

KODAMA
2 follow-up statements
000
WGHW70 PHFO 312245
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1241 PM HST FRI MAR 31 2006

HIC003-010045-
ISLAND OF OAHU IN HONOLULU COUNTY-
1241 PM HST FRI MAR 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 245 PM HST...

AT 1230 PM HST...OAHU CIVIL DEFENSE REPORTED MOANALUA STREAM NEARLY 
FULL AT MOANALUA GARDENS.  MAKIKI STREAM HAS ALSO OVERFLOWED 
NEAR FERN STREET WITH 3 TO 4 FEET OF WATER NEAR MOKU PLACE.  MANOA 
STREAM WAS ALSO VERY FULL AT THE WOODLAWN STREET BRIDGE.

THIS FLASH FLOOD WARNING COVERS THE ENTIRE ISLAND OF OAHU.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 245 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2124 15814 2123 15763 2141 15763 2175 15800
      2158 15829

$$

KODAMA
000
WGHW70 PHFO 312346
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
140 PM HST FRI MAR 31 2006

HIC003-010045-
ISLAND OF OAHU IN HONOLULU COUNTY-
140 PM HST FRI MAR 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 245 PM HST...

AT 145 PM HST...WEATHER RADAR SHOWED MODERATE TO HEAVY RAIN STILL 
OCCURRING OVER WINDWARD OAHU NEAR WAIAHOLE...WAIHEE AND KAHUKU.  
RAINFALL OVER THE REST OF OAHU HAS DIMINISHED BUT RUNOFF REMAINS 
HIGH.

THIS FLASH FLOOD WARNING COVERS THE ENTIRE ISLAND OF OAHU.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 245 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2124 15814 2123 15763 2141 15763 2175 15800
      2158 15829

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 11:50 AM HST, 2 minutes earlier.

Area forecast discussion, Mar 31, 11:50 AM HST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1150 AM HST FRI MAR 31 2006

.SYNOPSIS...
LOCALLY HEAVY SHOWERS WITH A CHANCE OF THUNDERSTORMS WILL CONTINUE
OVER THE MAIN HAWAIIAN ISLANDS THROUGH THE WEEKEND. TRADE WIND
WEATHER MAY RETURN BY THE MIDDLE OF NEXT WEEK.

&&

.UPDATE...
THE FOCUS OF THE DEEP MOISTURE WILL REMAIN OVER THE WESTERN ISLANDS
THROUGH AT LEAST TONIGHT...REDUCING THE THREAT FOR HEAVY SNOW ON THE
BIG ISLAND SUMMITS. WE WILL MONITOR THE SITUATION FOR ANY
REDEVELOPMENT OF SNOWFALL DURING THE WEEKEND.

&&

.PREVIOUS DISCUSSION...
THE WESTERN END OF THE STATE WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS TODAY AS AN UPPER LEVEL LOW TO THE NORTHWEST
DESTABILIZES THE ATMOSPHERE AND DRAWS A BAND OF DEEP MOISTURE FROM
THE TROPICS. THIS BAND OF LAYERED CLOUDS WILL CONTINUE TO BRING
STEADY...LIGHT TO MODERATE RAINFALL TO OAHU...MOLOKAI...AND KAUAI
THROUGH THE DAY TODAY. THE ATMOSPHERE REMAINS UNSTABLE...
PARTICULARLY OVER THE WESTERN END OF THE STATE...SO THERE WILL BE A
CHANCE OF EMBEDDED THUNDERSTORMS. MEANWHILE...THE CHANCE OF RAINFALL
IS SLIGHTLY LESS FOR THE BIG ISLAND AND MAUI TODAY. AN UPDATED
FORECAST HAS BEEN ISSUED TO REFLECT THIS SCENARIO.

THE WET AND UNSTABLE WEATHER IS EXPECTED TO CONTINUE THROUGH AT
LEAST THE FIRST HALF OF THE WEEKEND. THE UPPER LEVEL LOW
RESPONSIBLE FOR THE WET WEATHER IS MEANDERING ABOUT 275 MILES
NORTHWEST OF KAUAI...AND WILL REMAIN WEST OF KAUAI THROUGH SATURDAY.
DURING THIS TIME DISTURBANCES ALOFT WILL CONTINUE TO ROTATE AROUND
THE UPPER LOW...TRIGGERING BOUTS OF HEAVY RAINFALL AND
THUNDERSTORMS. FOR TONIGHT AND SATURDAY...THESE DISTURBANCES WILL
LIKELY AFFECT THE WESTERN END OF THE STATE...GIVING KAUAI...
OAHU...AND MOLOKAI THE GREATEST THREAT FOR HEAVY RAINFALL. WE WILL
PROBABLY EXTEND THE FLASH FLOOD WATCH THROUGH SATURDAY FOR THE
AFTERNOON PACKAGE.

FORECAST MODELS ARE CONSISTENT IN SLOWLY WEAKENING THE UPPER LOW AND
MOVING IT EASTWARD OVER THE ISLANDS SATURDAY NIGHT AND SUNDAY. THIS
WOULD LIKELY DISPLACE THE AREA OF WIDESPREAD RAINFALL TO THE
SOUTHEAST OF THE STATE BUT WOULD MAINTAIN UNSTABLE CONDITIONS
CONDUCIVE FOR THUNDERSTORMS OVER THE ISLANDS. DURING THIS TIME...THE
SUMMITS OF THE BIG ISLAND...AND POSSIBLY MAUI...WOULD ALSO HAVE THE
GREATEST CHANCE FOR LOCALIZED HEAVY SNOWFALL. GIVEN RECENT
PERFORMANCE OF THE MODELS...CONFIDENCE IN THIS PORTION OF THE
FORECAST REMAINS RELATIVELY LOW.

BY EARLY NEXT WEEK...ALL FORECAST MODELS BRING TRADE WINDS BACK TO
THE STATE...BUT WEAK TROUGHING ALOFT LINGERS...MAINTAINING SOME
INSTABILITY. THUS...I AM NOT CONFIDENT ENOUGH TO CALL FOR A RETURN
TO A TYPICAL TRADE WIND WEATHER PATTERN JUST YET.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH EXTENDED THROUGH 4 AM HST SATURDAY FOR ALL
HAWAIIAN ISLANDS.

&&

WROE

In the hours before

Special weather statement, Mar 31, 9:59 AM HST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
959 AM HST FRI MAR 31 2006

HIZ005-312130-
OAHU SOUTH SHORE-
INCLUDING THE CITIES OF...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI
959 AM HST FRI MAR 31 2006

AT 1000 AM...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM ABOUT 20
MILES SOUTHWEST OF HONOLULU...MOVING NORTHEASTWARD AT 20 MILES
AN HOUR. THE STORM WILL MOVE ONSHORE BETWEEN 1045 AND 1115
AM...AND IS CAPABLE OF PRODUCING PEA SIZED HAIL...TORRENTIAL
RAIN...AND WIND GUSTS TO 40 MPH. STAY TUNED TO LOCAL MEDIA OR NOAA
WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.

BROWNING
Special weather statement, Mar 31, 10:56 AM HST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1056 AM HST FRI MAR 31 2006

HIZ005-312300-
OAHU SOUTH SHORE-
INCLUDING THE CITIES OF...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI
1056 AM HST FRI MAR 31 2006

AT 1045 AM...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS JUST OFFSHORE OF THE OAHU LEEWARD WATERS FROM JUST
SOUTH OF EWA BEACH...EASTWARD TO JUST SOUTH OF WAIKIKI. THIS AREA
WILL MOVE ONSHORE BETWEEN 1100 AM AND 1130 AM...BRINGING MODERATE
TO HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING TO MUCH OF
THE HONOLULU METROPOLITAN AREA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INDOORS UNTIL THE STORM PASSES.

BROWNING

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:37 PM HSTSpecial Marine WarningHFO113 min
Mar 30, 3:23 PM HSTWinter Weather AdvisoryHFOHawaii20 hr
Mar 30, 3:49 PM HSTSevere Thunderstorm WarningHFOKalawao26 min
Mar 30, 4:40 PM HSTSpecial Marine WarningHFO41 min
Mar 30, 10:14 PM HSTSpecial Marine WarningHFO71 min
Mar 30, 10:20 PM HSTSevere Thunderstorm WarningHFOKalawao70 min
Mar 30, 10:32 PM HSTSpecial Marine WarningHFO118 min
Mar 31, 12:24 AM HSTSpecial Marine WarningHFO66 min
Mar 31, 12:40 AM HSTSevere Thunderstorm WarningHFOKalawao73 min
Mar 31, 3:10 AM HSTSpecial Marine WarningHFO98 min
Mar 31, 4:20 AM HSTSpecial Marine WarningHFO115 min
Mar 31, 5:44 AM HSTSpecial Marine WarningHFO99 min
Mar 31, 9:06 AM HSTSpecial Marine WarningHFO54 min
Mar 31, 9:54 AM HSTSpecial Marine WarningHFO66 min
Mar 31, 10:47 AM HSTSpecial Marine WarningHFO113 min
Mar 31, 11:01 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.